On a conjecture of Erdős and Simonovits: Even cycles

Abstract

Let F be a family of graphs. A graph is F-free if it contains no copy of a graph in F as a subgraph. A cornerstone of extremal graph theory is the study of the Turán number ex(n,F), the maximum number of edges in an F-free graph on n vertices. Define the Zarankiewicz number z(n,F) to be the maximum number of edges in an F-free bipartite graph on n vertices. Let C k denote a cycle of length k, and let C k denote the set of cycles C , where 3≤ℓ≤k and ℓ and k have the same parity. Erdős and Simonovits conjectured that for any family F consisting of bipartite graphs there exists an odd integer k such that ex(n,FC k ) ∼ z(n,F) — here we write f(n)g(n) for functions f,g: ℕ → ℝ if lim n→∞ f(n)/g(n)=1. They proved this when F ={C 4} by showing that ex(n,{C 4;C 5})∼z(n,C 4). In this paper, we extend this result by showing that if ℓ∈{2,3,5} and k>2ℓ is odd, then ex(n,C 2ℓ ∪{C k }) ∼ z(n,C 2ℓ ). Furthermore, if k>2ℓ+2 is odd, then for infinitely many n we show that the extremal C 2ℓ ∪{C k }-free graphs are bipartite incidence graphs of generalized polygons. We observe that this exact result does not hold for any odd k<2ℓ, and furthermore the asymptotic result does not hold when (ℓ,k) is (3, 3), (5, 3) or (5, 5). Our proofs make use of pseudorandomness properties of nearly extremal graphs that are of independent interest.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    P. Allen: Dense H-free graphs are almost (χ(H)−1)-partite, Electronic Journal of Combinatorics 17 (2010), R21.

    Google Scholar 

  2. [2]

    P. Allen, J. Böttcher, S. Griffiths, Y. Kohayakawa and R. Morris: The chromatic thresholds of graphs, arXiv:1108.1746.

  3. [3]

    N. Alon, S. Hoory and N. Linial: The Moore bound for irregular graphs, Graphs Combin. 18 (2002), 53–57.

    Article  MATH  MathSciNet  Google Scholar 

  4. [4]

    N. Alon and J. Spencer: The Probabilistic Method, 3rd edition, Wiley, New York, 2008.

    Google Scholar 

  5. [5]

    N. Alon and B. Sudakov: H-free graphs of large minimum degree, Electron. J. Combin. 13 (2006), Research Paper 19, 9.

  6. [6]

    B. Andrásfai, P. Erdős and V. Sós: On the connection between chromatic number, maximal clique and minimal degree of a graph, Disc. Math. 8 (1974), 205–218.

    Article  MATH  Google Scholar 

  7. [7]

    C.T. Benson: Minimal regular graphs of girths eight and twelve, Canad. J. Math. 18 (1966), 1091–1094.

    Article  MATH  MathSciNet  Google Scholar 

  8. [8]

    G. R. Blakley and P. Roy: A Hölder type inequality for symmetric matrices with nonnegative entries, Proc. Amer. Math. Soc. 16 (1965), 1244–1245.

    MATH  MathSciNet  Google Scholar 

  9. [9]

    J. Bondy and M. Simonovits: Cycles of even length in graphs, J. Combin. Theory Ser. B 16 (1974), 75–105.

    Article  MathSciNet  Google Scholar 

  10. [10]

    P. Erdős: On sequences of integers no one of which divides the product of two others and on some related problems, Mitt. Forsch.-Inst. Math. Mech. Univ. Tomsk 2 (1938), 74–82.

    Google Scholar 

  11. [11]

    P. Erdős, P: Some recent progress on extremal problems in graph theory, Congr. Numer. 14 (1975), 3–14.

    Google Scholar 

  12. [12]

    P. Erdős and A. Rényi: On a problem in the theory of graphs, Publ. Math. Inst. Hungar. Acad. Sci. 7A (1962), 623–641.

    Google Scholar 

  13. [13]

    P. Erdős and M. Simonovits: Compactness results in extremal graph theory, Combinatorica 2 (1982), 275–288.

    Article  MathSciNet  Google Scholar 

  14. [14]

    P. Erdős and M. Simonovits: A limit theorem in graph theory, Studia Sci. Math. Hungar. 1 (1966), 51–57.

    MathSciNet  Google Scholar 

  15. [15]

    P. Erdős and A. H. Stone: On the structure of linear graphs, Bull. Amer. Math. Soc. 52 (1946), 1087–1091.

    Article  MathSciNet  Google Scholar 

  16. [16]

    W. Feit and G. Higman: The nonexistence of certain generalized polygons, J. Algebra 1 (1964), 114–131.

    Article  MATH  MathSciNet  Google Scholar 

  17. [17]

    Z. Füredi: Quadrilateral-free graphs with maximum number of edges, unpublished manuscript (1988).

    Google Scholar 

  18. [18]

    Z. Füredi: On the number of edges of quadrilateral-free graphs, J. Combin. Theory Ser. B 68 (1996), 1–6.

    Article  MATH  MathSciNet  Google Scholar 

  19. [19]

    Z. Füredi: New asymptotics for bipartite Turán numbers, J. Combin. Theory Ser. A 75 (1996), 141–144.

    Article  MATH  MathSciNet  Google Scholar 

  20. [20]

    Z. Füredi, A. Naor and J. Verstraëte: On the Turán number for the hexagon, Adv. Math. 203 (2006), 476–496.

    Article  MATH  MathSciNet  Google Scholar 

  21. [21]

    W. Goddard and J. Lyle: Dense graphs with small clique number, J. Graph Theory 66 (2011), 319–331.

    Article  MATH  MathSciNet  Google Scholar 

  22. [22]

    C. D. Godsil and M. W. Newman: Eigenvalue bounds for independent sets, J. Combin. Theory Ser. B 98 (2008), 721–734.

    Article  MATH  MathSciNet  Google Scholar 

  23. [23]

    S. Hoory: The size of bipartite graphs with a given girth, J. Combin. Theory Ser. B 86 (2002), 215–220.

    Article  MATH  MathSciNet  Google Scholar 

  24. [24]

    T. Kővári, V. Sós and P. Turán: On a problem of K. Zarankiewicz, Colloquium Math. 3 (1954), 50–57.

    MathSciNet  Google Scholar 

  25. [25]

    M. Krivelevich and B. Sudakov: Pseudo-random graphs, in: More Sets, Graphs and Numbers, Bolyai Soc. Math. Studies 15, Springer (2006), 199–262.

    Article  MathSciNet  Google Scholar 

  26. [26]

    T. Lam and J. Verstraëte: A note on graphs without short even cycles, Electron. J. Combin. 12 (2005), N5.

    Google Scholar 

  27. [27]

    F. Lazebnik, V. A. Ustimenko and A. J. Woldar: A new series of dense graphs of high girth, Bulletin of the AMS 32 (1995), 73–79.

    Article  MATH  MathSciNet  Google Scholar 

  28. [28]

    F. Lazebnik, V.A. Ustimenko and A.J. Woldar: Polarities and 2k-cycle-free graphs, Disc. Math. 197/198 (1999), 503–513.

    MathSciNet  Google Scholar 

  29. [29]

    A. Lubotzky, R. Phillips and P. Sarnak: Ramanujan graphs, Combinatorica 8 (1988), 261–277.

    Article  MATH  MathSciNet  Google Scholar 

  30. [30]

    T. Luczak and S. Thomassé: Coloring dense graphs via VC-dimension, preprint.

  31. [31]

    G. Margulis: Explicit constructions of graphs without short cycles and low density codes, Combinatorica 2 (1982), 71–78.

    Article  MATH  MathSciNet  Google Scholar 

  32. [32]

    A. Naor and J. Verstraëte: A note on bipartite graphs without 2k-cycles, Combin. Probab. Comput. 14 (2005), 845–849.

    Article  MATH  MathSciNet  Google Scholar 

  33. [33]

    T. D. Parsons: Graphs from projective planes, Aequationes Math. 14 (1976), 167–189.

    Article  MATH  MathSciNet  Google Scholar 

  34. [34]

    I. Reiman: Über ein Problem von K. Zarankiewicz, Acta Math. Acad. Sci. Hungar. 9 (1958), 269–278.

    Article  MATH  MathSciNet  Google Scholar 

  35. [35]

    A. Sidorenko: Cycles in graphs and functional inequalities, Mat. Zametki 46 (1989), 72–79; translation in Math. Notes 46 (1989), 877–882.

    MATH  MathSciNet  Google Scholar 

  36. [36]

    R. Singleton: On minimal graphs of maximum even girth, J. Combin. Theory 1 (1966), 306–332.

    Article  MATH  MathSciNet  Google Scholar 

  37. [37]

    C. Thomassen: On the chromatic number of pentagon-free graphs of large minimum degree, Combinatorica 27 (2007), 241–243.

    Article  MATH  MathSciNet  Google Scholar 

  38. [38]

    J. Tits: Sur la trialité et certains groupes qui s’en déduisent, Inst. Hautes Études Sci. Publ. Math. 2 (1959), 13–60.

    Article  MATH  Google Scholar 

  39. [39]

    P. Turán: Eine Extremalaufgabe aus der Graphentheorie, Mat. Fiz. Lapok 48 (1941), 436–452.

    MathSciNet  Google Scholar 

  40. [40]

    J. Verstraëte: On arithmetic progressions of cycle lengths in graphs, Combin. Probab. Comput. 9 (2000), 369–373.

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Peter Keevash.

Additional information

Research supported in part by ERC grant 239696 and EPSRC grant EP/G056730/1.

Research supported in part by NSF grant DMS-1101185 and by USA-Israeli BSF grant.

Research supported in part by an Alfred P. Sloan Research Fellowship and NSF Grant DMS-0800704.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Keevash, P., Sudakov, B. & Verstraëte, J. On a conjecture of Erdős and Simonovits: Even cycles. Combinatorica 33, 699–732 (2013). https://doi.org/10.1007/s00493-013-2863-8

Download citation

Mathematics Subject Classification (2000)

  • 05C35
  • 05C38
  • 05C50
  • 05D40